A 45-year-old man is brought to a district hospital an hour after his motorcycle hit a lorry. He was not wearing a helmet. His eyes open only when you press on his nail bed. He makes sounds, but no words. When you press, his arms bend stiffly at the elbows and wrists. His right pupil reacts to light; his left is large and does not. The nearest neurosurgical centre is three hours away. This is an illustrative case, not a real patient.
By the end of this article you will be able to score him, say what the number means, and say what the pupils add to it.
Use this at the bedside
Open the tool: Glasgow Coma Scale & GCS-P
Get the CDSS app: install the MEDiscuss CDSS on your phone
1. Where the Scale Came From
The tool used to open its Evidence tab with a short history of the scale. Here it is, as the tool had it:
1. The Evolution of the GCS
Teasdale and Jennett described the scale in 1974, and it is still the measure of the depth and duration of impaired consciousness against which the others are judged. What it does not look at is the brainstem.
That last sentence is the reason for the rest of this article. The scale records what the patient does with his eyes, his voice and his limbs. It does not record what the brainstem is doing. The pupils were added later to fill part of that gap, as GCS-P.
2. Three Domains, Best Response
The Glasgow Coma Scale (GCS) scores three things, and in each one you record the best response you can get:
- Eye opening (E), 1 to 4: spontaneous 4; to sound or command 3; to pressure 2; none 1.
- Verbal response (V), 1 to 5: orientated 5; confused 4; inappropriate words 3; incomprehensible sounds 2; none 1.
- Motor response (M), 1 to 6: obeys commands 6; localises to pressure 5; normal flexion (withdrawal) 4; abnormal flexion (decorticate) 3; extension (decerebrate) 2; none 1.
The total runs from 3 to 15. Score our patient. His eyes open to pressure: E2. Sounds but no words: V2. Abnormal flexion: M3. His GCS is 7, written E2 V2 M3. Always write the three parts as well as the total, because two patients with the same total can be very different.
The tool reads the total in three bands. A GCS of 13 to 15 is a mild impairment: continue neurological observations and watch the trend. A GCS of 9 to 12 is a moderate coma: monitor closely and consider an HDU or ICU bed. At this level the airway is what fails first if he slips further. A GCS of 3 to 8 is a severe coma. That is a medical emergency: secure a definitive airway, arrange urgent neuroimaging, and call neurosurgery and intensive care now.
3. Why the Pupils Were Added
“If the total is the same, isn’t the patient the same?” No. A GCS of 3 with both pupils fixed, and a GCS of 3 with both pupils reacting, are the same number on the old scale and two very different patients. Mortality is far worse in the first.
GCS-P brings one sign of brainstem function into the score. Look at both pupils and give a pupil reactivity score (PRS): 0 if both react to light, 1 if one reacts, 2 if neither reacts. Then subtract the PRS from the GCS. So GCS-P runs from 1 to 15. Brennan, Murray and Teasdale described it in 2018, with a second paper that presents the probabilities as charts.
For our patient, one pupil reacts, so his PRS is 1. His GCS-P is 7 minus 1, which is 6. The tool reads a GCS of 7 as a severe coma. This is a traumatic brain injury with a GCS of 8 or below, so it adds four instructions. Keep strict cervical spine precautions. Hold the systolic blood pressure above 100 mmHg. Avoid hypoxia. And if there is no neurosurgical centre here, arrange the transfer now. And because a pupil is abnormal, it warns that the risk of uncal herniation or brainstem compromise is high, and is to be acted on now.
4. When a Domain Cannot Be Tested
Our patient is intubated before the transfer. Now he cannot speak, whatever his brain is doing. “So is his verbal score 1?” No. An intubated patient does not score Verbal 1. Mark it NT, not testable, and add a T to the score: E2 VT M3. In the same way, eyes swollen shut after facial trauma are marked NT with the modifier C, for closed, and not scored as Eye 1.
A total cannot then be calculated. The tool does the next best thing. It scores the untestable domain at its lowest and at its highest, and gives the range. For him, E2 and M3 with a verbal score of 1 to 5 give a total of between 6 and 10. It asks you to follow the motor response serially, because that is the domain still testable. Only where even the highest total stays at 8 or below does it call the coma certainly severe.
Two more things change how the number is read. Sedation makes the score partly the drug rather than the brain, so book a daily sedation pause to find his true baseline. And a patient with severe aphasia or dementia cannot reach a verbal score of 5, so score the change from his own baseline.
5. The Indian Setting
In India, road traffic accidents are behind most severe head injuries. The tool’s point is that the delay in reaching a neurosurgical centre is where the secondary injury happens, through hypoxia and hypotension. So protect the airway at the first hospital, before the patient is moved, every time. The trend matters in the other comas too. In hepatic encephalopathy and in severe tuberculosis of the nervous system, the trend in the GCS over hours predicts the outcome far better than any single reading.
The Common Mistake
The common mistake is to write “GCS 3T” or “V1” for a patient who is intubated, or “E1” for eyes that are swollen shut. It is easy to see why: the form wants a number. But that number is read later as though the patient could not respond, when in fact he could not be tested. Write NT, and write the parts.
Try This
A 60-year-old woman with hepatic encephalopathy opens her eyes to your voice, is confused but talks in sentences, and obeys commands. Both pupils react. What are her GCS and GCS-P, and what does the tool advise? Illustrative case.
Answer. Eyes to sound, E3. Confused, V4. Obeys commands, M6. Her GCS is 13, E3 V4 M6. Both pupils react, so the PRS is 0 and her GCS-P is also 13. That is the mild band, 13 to 15: continue routine neurological observations, keep the airway and the blood pressure stable, and follow the trend. If the score falls tomorrow, that fall tells you more than today’s 13 does.
Take-Home Points
- Record the best response in each domain, and write the parts (E, V, M) as well as the total.
- GCS 13 to 15 is mild, 9 to 12 moderate, 3 to 8 severe: at 8 or below, secure the airway.
- GCS-P is the GCS less the pupil score (0, 1 or 2); a non-reacting pupil is acted on now.
- A domain that cannot be tested is NT, never 1; follow the motor response.
- Read the trend over hours, not one reading, and protect the airway before any transfer.
What follows the number after a head injury, the scan and the observation rules, is in Head Injury: The Evidence Behind the Pathway.
Use this at the bedside
Open the tool: Glasgow Coma Scale & GCS-P
Get the CDSS app: install the MEDiscuss CDSS on your phone
Declaration: the author built and maintains the tool. It is free to use. The figures in this article are those the tool carried on 5 November 2026, in its Evidence tab and in the result it prints, each from the sources the tool names. The illustrative cases follow the tool’s rules; check the tool’s result for a real patient.
References
- Teasdale G, Jennett B. Assessment of coma and impaired consciousness. A practical scale. Lancet. 1974;2(7872):81-84. PMID 4136544.
- Teasdale G, Maas A, Lecky F, Manley G, Stocchetti N, Murray G. The Glasgow Coma Scale at 40 years: standing the test of time. Lancet Neurol. 2014;13(8):844-854. PMID 25030516.
- Brennan PM, Murray GD, Teasdale GM. Simplifying the use of prognostic information in traumatic brain injury. Part 1: The GCS-Pupils score: an extended index of clinical severity. J Neurosurg. 2018;128(6):1612-1620. PMID 29631516.
- Murray GD, Brennan PM, Teasdale GM. Simplifying the use of prognostic information in traumatic brain injury. Part 2: Graphical presentation of probabilities. J Neurosurg. 2018;128(6):1621-1634. PMID 29631517.
- Reilly PL, Simpson DA, Sprod R, Thomas L. Assessing the conscious level in infants and young children: a paediatric version of the Glasgow Coma Scale. Childs Nerv Syst. 1988;4(1):30-33. PMID 3135935.
- Carney N, Totten AM, O’Reilly C, et al. Guidelines for the Management of Severe Traumatic Brain Injury, Fourth Edition. Neurosurgery. 2017;80(1):6-15. PMID 27654000.
- Gururaj G. Epidemiology of traumatic brain injuries: Indian scenario. Neurol Res. 2002;24(1):24-28. PMID 11783750.
- Agrawal A, Galwankar S, Kapil V, et al. Epidemiology and clinical characteristics of traumatic brain injuries in a rural setting in Maharashtra, India. 2007-2009. Int J Crit Illn Inj Sci. 2012;2(3):167-171. PMID 23181212.









Leave a Reply